An elderly patient was admitted from an ECF to a Medical Subspecialty floor. She was on Lantus 8 units every night at the ECF. The nurse called the MD for admission orders. He inquired how much insulin the patient was on at the ECF. The Medicine reconciliation sheet from the ECF showed, “Glargine U 100 insulin 8 units QHS”….
The nurse repeated to the MD, Glargine 100 units. The patient did receive this dose at bedtime and subsequently had hypoglycemia but recovered without incident.
Often this is how insulin is written on pharmacy labels, medicine administration records and medical reconciliation sheets. Everyone must be careful when reading an insulin order and should repeat all orders taken over the phone and question doses that are unusual.
Report Medication Errors to ISMP:
Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.
And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.
Copyright © 2011 Diabetes In Control, Inc.
|←Previous Diabetes Disaster Averted
Next Diabetes Disaster Averted →